Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Evaluation of character sums connected with elliptic curves


Author: Kenneth S. Williams
Journal: Proc. Amer. Math. Soc. 73 (1979), 291-299
MSC: Primary 10G15; Secondary 10D25
DOI: https://doi.org/10.1090/S0002-9939-1979-0518507-4
MathSciNet review: 518507
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let p be an odd prime and let $ (\tfrac{ \cdot }{p})$ be the Legendre symbol. It is shown how to evaluate the character sum $ \Sigma _{x = 0}^{p - 1}(\tfrac{{f(x)}}{p})$, for certain quartic polynomials $ f(x)$. For example, it is shown that

$\displaystyle \sum\limits_{x = 0}^{p - 1} {\left( {\frac{{{x^4} - 8{x^3} + 12{x... ...,} \hfill & {{\text{if}}\;p \equiv 3\;\pmod 4,} \hfill \\ \end{array} } \right.$

where $ {x_1}$ is defined for primes $ p \equiv 1\;\pmod 4$ by

$\displaystyle p = x_1^2 + y_1^2,\quad {x_1} \equiv - 1\quad \pmod 4.$


References [Enhancements On Off] (What's this?)

  • [1] Bruce C. Berndt and Ronald J. Evans, Sums of Gauss, Jacobi, and Jacobsthal, Rocky Mountain J. Math. (to appear). MR 544263 (81j:10054)
  • [2] -, Sums of Gauss, Eisenstein, Jacobi, Jacobsthal, and Brewer, Illinois J. Math. (to appear). MR 537798 (81j:10055)
  • [3] B. W. Brewer, On certain character sums, Trans. Amer. Math. Soc. 99 (1961), 241-245. MR 0120202 (22:10959)
  • [4] Klaus Burde, Über allgemeine Sequenzen der Länge 3 von Legendresymbolen, J. Reine Angew. Math. 272 (1975), 203-216. MR 0374052 (51:10252)
  • [5] S. Chowla, A formula similar to Jacobsthal's for the explicit value of x in $ p = {x^2} + {y^2}$ where p is a prime of the form $ 4k + 1$, Proc. Lahore Philos. Soc. 7 (1945), 2 pp. MR 0014120 (7:243g)
  • [6] -, The last entry in Gauss's diary, Proc. Nat. Acad. Sci. U.S.A. 35 (1949), 244-246.
  • [7] -, On the class-number of the function-field $ {y^2} = f(x)$ over $ GF(p)$, Norske Vid. Selsk. Forh. 39 (1966), 86-88. MR 0209265 (35:167)
  • [8] H. Davenport and H. Hasse, Die Nullstellen der Kongruenzzetafuncktionen in gewissen zyklischen Fällen, J. Reine Angew. Math. 172 (1934), 151-182.
  • [9] M. Deuring, Die Typen der Multiplikatorenringe elliptischer Funktionenkörper, Abh. Math. Sem. Univ. Hamburg 14 (1941), 197-272. MR 0005125 (3:104f)
  • [10] Toshihiro Hadano, Conductor of elliptic curves with complex multiplication and elliptic curves of prime conductor, Proc. Japan Acad. 51 (1975), 92-95. MR 0371907 (51:8124)
  • [11] Helmut Hasse, Vorlesgungen über Zahlentheorie, Springer-Verlag, Berlin, 1964, pp. 158-166. MR 0034400 (11:580c)
  • [12] Ernst Jacobsthal, Über die Darstellung der Primzahlen der Form $ 4n + 1$ als Summe zweier Quadrate, J. Reine Angew. Math. 132 (1907), 238-245.
  • [13] Emma Lehmer, On the number of solutions of $ {u^k} + D \equiv {w^2}\;\pmod p$, Pacific J. Math. 5 (1955), 103-118. MR 0067918 (16:798b)
  • [14] Philip A. Leonard and Kenneth S. Williams, Jacobi sums and a theorem of Brewer, Rocky Mountain J. Math. 5 (1975), 301-308; Erratum, Rocky Mountain J. Math. 6 (1976), 509. MR 0366831 (51:3077)
  • [15] B. Morlaye, Démonstration élémentaire d'un théorème de Davenport et Hasse, Enseignement Math. 8 (1972), 269-276. MR 0337818 (49:2587)
  • [16] A. R. Rajwade, Arithmetic on curves with complex multiplication by $ \sqrt { - 2} $, Proc. Cambridge Philos. Soc. 64 (1968), 659-672. MR 0228499 (37:4079)
  • [17] -, Arithmetic on curves with complex multiplication by the Eisenstein integers, Proc. Cambridge Philos. Soc. 65 (1969), 59-73. MR 0233821 (38:2142)
  • [18] -, On rational primes p congruent to 1 ($ \bmod\;3$ or 5), Proc. Cambridge Philos. Soc. 66 (1969), 61-70. MR 0241381 (39:2721)
  • [19] -, A note on the number $ {N_P}$ of the congruence $ {y^2} \equiv {x^3} - Dx\;\pmod p$, Proc. Cambridge Philos. Soc. 67 (1970), 603-605. MR 0253986 (40:7199)
  • [20] -, Certain classical congruences via elliptic curves, J. London Math. Soc. (2) 8 (1974), 60-62. MR 0338001 (49:2768)
  • [21] -, The diophantine equation $ {y^2} = x({x^2} + 21Dx + 112{D^2})$ and the conjectures of Birch and Swinnerton-Dyer, J. Austral. Math. Soc. 24 (1977), 286-295. MR 0472828 (57:12518)
  • [22] -, Some formulae for elliptic curves with complex multiplication, Indian J. Pure Appl. Math. (to appear). MR 0476651 (57:16210)
  • [23] Lothar von Schrutka, Ein Beweis für die Zerlegbarkeit der Primzahlen von der Form $ 6n + 1$ in ein einfaches und ein dreifaches Quadrat, J. Reine Angew. Math. 140 (1911), 252-265.
  • [24] Surjit Singh and A. R. Rajwade, The number of solutions of the congruence $ {y^2} \equiv {x^4} - a\;\pmod p$, Enseignement Math. 20 (1974), 265-273. MR 0398975 (53:2826)
  • [25] Albert Leon Whiteman, Theorems analogous to Jacobsthal's theorem, Duke Math. J. 16 (1949), 619-626. MR 0031940 (11:230b)
  • [26] -, Cyclotomy and Jacobsthal sums, Amer. J. Math. 74 (1952), 89-99. MR 0045758 (13:626j)
  • [27] -, A theorem of Brewer on character sums, Duke Math. J. 30 (1963), 545-552. MR 0154857 (27:4801)
  • [28] Kenneth S. Williams, Finite transformation formulae involving the Legendre symbol, Pacific J. Math. 34 (1970), 559-568. MR 0269618 (42:4513)
  • [29] -, Note on a cubic character sum, Aequationes Math. 12 (1975), 229-231. MR 0379394 (52:299)
  • [30] -, Note on Brewer's character sum, Proc. Amer. Math. Soc. 71 (1978), 153-154. MR 0472725 (57:12417)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10G15, 10D25

Retrieve articles in all journals with MSC: 10G15, 10D25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1979-0518507-4
Keywords: Legendre symbol, character sums, elliptic curves, complex multiplication
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society